Thunderstorm Wind, Dawes
- When
- July 22, 8:26 PM MST
- Where
- Dawes County, Chadron
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.830, -103.000
Wind gusts were estimated at 60 mph in Chadron.
Evening thunderstorms produced large hail and strong winds in portions of the northern Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Evening thunderstorms produced large hail and strong winds in portions of the northern Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 22, 4:54 PM MST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 554 PM MDT MON JUL 22 2013 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 340 PM MDT MON JUL 22 2013 FORECAST CHALLENGE IN THE NEAR TERM WILL CENTER AROUND CONVECTIVE POTENTIAL LATER TODAY AND TONIGHT. ONE LONE WEAK THUNDERSTORM MANAGED TO DEVELOP ALONG THE EASTERN SLOPES OF THE NORTHERN LARAMIE RANGE EARLIER THIS AFTERNOON BUT WAS UNABLE TO SUSTAIN ITSELF AS IT MOVED ONTO THE PLAINS. 19Z LAPS ANALYSIS DOES SHOW 1500-2000 J/KG OF SBCAPE CAPPED BY 100-200 J/KG OF CIN. AT THE SFC...HIGH PRESSURE OVER THE NRN PLAINS HAS KEPT NE LLVL FLOW PERSISTENT ACROSS THE EASTERN PLAINS. AS A RESULT...WELL DEFINED DRYLINE WAS EVIDENT ON KCYS 88D RETURNS WEST OF CHEYENNE AT A DEPTH TO AROUND 7 KFT MSL. ALL MODEL OUTPUT POINTS TO THE CAP HOLDING...BUT IT MAY NOT BE BY MUCH. THIS PROBABLY WILL NOT BE THE CASE FURTHER NORTH OVER EAST CENTRAL WYOMING AS A WEAK SHORTWAVE APPROACHES LATE THIS AFTERNOON AND EVENING. SO HAVE CONFINED THUNDERSTORM CHANCES THERE FOR NOW. NOSE OF LLVL JET DEVELOPS ACROSS A SIMILAR AREA TONIGHT...WHICH WILL HELP MAINTAIN THUNDERSTORM CHANCES INTO THE OVERNIGHT HOURS AS WELL. ANY ACTIVITY THAT DOES DEVELOP SHOULD WIND DOWN LATE TONIGHT/EARLY TUESDAY MORNING. TUESDAY SHOULD BE ANOTHER GENERALLY DRY DAY...THOUGH AGAIN THE THETA-E RIDGE WILL NOSE BACK INTO THE WESTERN NEBRASKA PANHANDLE BY LATE AFTERNOON. PROGD SBCAPES WILL ONCE AGAIN CLIMB ABOVE 1500 J/KG ACROSS FAR EASTERN ZONES. FOR NOW HAVE CONFINED THUNDERSTORM CHANCES TO THE NORTHERN PANHANDLE IN THE VICINITY OF THE PINE RIDGE. LACKING MID-LEVEL MOISTURE HAS BEEN A MAJOR HINDRANCE IN THE CONVECTIVE COVERAGE BOTH TODAY AND TUESDAY. THIS ALL WILL BEGIN CHANGING BY WEDNESDAY AS THE NEXT SURGE OF SUB-TROPICAL MONSOONAL MOISTURE ROTATES TOWARDS THE CWA. WEDNESDAY WILL PROVIDE THE BEST CHANCES FOR PRECIPITATION IN THE SHORT TERM...PARTICULARLY OVR THE HIER TERRAIN OF SOUTHEAST WYOMING. LACK OF MID-LEVEL STEERING WIND SHOULD LIMIT CONVECTIVE ORGANIZATION ON WEDNESDAY AND POINT TO HEAVY RAIN AS THE PRIMARY HAZARD. .LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY) ISSUED AT 340 PM MDT MON JUL 22 2013 LOOKS LIKE THE BETTER STORM CHANCES WILL CONTINUE FROM MIDWEEK INTO THE WEEKEND. MIDLEVEL MOISTURE AND DISTURBANCES IN WEST-TO-NORTHWESTERLY FLOW ALOFT WILL MOVE ACROSS THE CWA ON THURSDAY AND FRIDAY. PW VALUES WILL REMAIN ABOVE NORMAL (AROUND 1-1.25 INCHES ON THURSDAY AND FRIDAY AFTNS) WITH CAPE VALUES OF 750-1000 J/KG ALONG AND EAST OF THE LARAMIE RANGE. STEERING FLOW IS HIGH ENOUGH THAT FLASH FLOODING CONCERNS WILL LIKELY REMAIN MINIMAL...ALTHOUGH THERE WILL BE SUFFICIENT DEEP LAYER SHEAR FOR A FEW STRONGER STORMS. NOCTURAL TSTMS WILL ALSO BE POSSIBLE DURING THE NIGHTS WITH ELEVATED INSTABILITY AND SHORTWAVES MOVING ACROSS THE REGION. SUBTROPICAL RIDGE BEGINS TO SHIFT EASTWARD ON SATURDAY AND BECOMES CENTERED OVER NEW MEXICO. AS A RESULT...THE MIDLEVEL FLOW BECOMES MORE SOUTHWESTERLY ON SATURDAY/SUNDAY WITH GOOD MONSOONAL MOISTURE CONTINUING TO STREAM INTO THE AREA. CAPE VALUES INCREASE FURTHER ON SATURDAY AND SUNDAY AFTNS (BECOMING 1500-2000 J/KG)...SO THE THREAT OF SEVERE STORMS COULD BE ON THE RISE. AGAIN...BELIEVE THAT FASTER MOVING DISCRETE CELLS WILL KEEP THE FLOODING THREAT LOWER...BUT THE ELEVATED PW VALUES THROUGHOUT THE WEEKEND WILL RESULT IN HEAVY RAIN PRODUCERS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY AFTERNOON) ISSUED AT 537 PM MDT MON JUL 22 2013 AVIATION CONCERNS ARE FEW AN FAR BETWEEN TONIGHT THROUGH THURSDAY AFTERNOON. CAN NOT RULE OUT A ROUGE THUNDERSTORM OVER EAST-CENTRAL WYOMING AND NEBRASKA PANHANDLE TONIGHT...OTHERWISE LOOKING AT CLEAR SKIES AND LIGHT WINDS. THUNDERSTORM CHANCES TUESDAY ARE VERY LOW...MAINLY EXPECTING CIRRUS MIXED IN WITH A CU FIELD FROM THE LARAMIE RANGE EAST. WINDS WILL BE ON THE LIGHT SIDE WITH SOME GUSTS UP TO 25 MPH IN THE AFTERNOON. && .FIRE WEATHER... ISSUED AT 340 PM MDT MON JUL 22 2013 ONGOING CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST INTO THE EARLY EVENING HOURS BEFORE IMPROVING. MAY SEE A FEW SHOWERS/ THUNDERSTORMS ACROSS FWZ301/311/312/313 THIS EVENING AND DURING THE OVERNIGHT HOURS...ALTHOUGH COVERAGE WILL BE LIMITED. ALTHOUGH MINIMUM RELATIVE HUMIDITIES WILL AGAIN BE VERY LOW ON TUESDAY...LIGHTER WINDS WILL PREVENT A CRITICAL FIRE CONDITIONS FROM RETURNING. MONSOONAL MOISTURE WILL RETURN TO THE DISTRICT IN EARNEST BEGINNING WEDNESDAY AND CONTINUING INTO THE UPCOMING WEEKEND. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...HAHN LONG TERM...FINCH AVIATION...LIEBL FIRE WEATHER...HAHN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1110 AM MDT MON JUL 22 2013 NEZ019>021-054-055-WYZ101-103>119-231715- SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1110 AM MDT MON JUL 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY WEDNESDAY THROUGH SATURDAY. SEVERE STORMS DO NOT APPEAR TO BE A THREAT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-095-096-WYZ102-231715- DAWES-BOX BUTTE-NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY- 1110 AM MDT MON JUL 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND EAST CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY LATE THIS AFTERNOON WITH REDEVELOPMENT POSSIBLE OVERNIGHT. ANY STORMS THAT DO FORM ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY WEDNESDAY THROUGH SATURDAY. SEVERE STORMS DO NOT APPEAR TO BE A THREAT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
855 PM MDT MON JUL 22 2013
WYZ102-230345-
NIOBRARA COUNTY WY-
855 PM MDT MON JUL 22 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NIOBRARA COUNTY UNTIL 945
PM MDT...
AT 851 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF REDBIRD...OR 31 MILES WEST
OF EDGEMONT...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
REDBIRD...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4328 10405 4326 10404 4313 10404 4292 10434
4329 10461 4342 10443
TIME...MOT...LOC 0255Z 318DEG 17KT 4329 10443
HAMMER/LIEBLThe Rapid City radar (KUDX), 145 km away, was scanning. The volume nearest the first event began at 03:26 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
Wind gusts were estimated at 60 mph in Chadron.
Penny to quarter size hail was reported south of Harrison. Several eaves troughs were damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455174, 455176.